Drugs that are commonly prescribed to help people cope with Parkinson’s disease have been linked to bizarre changes in behavior that patients and doctors should be on guard against, researchers say.
The disturbing side effects include compulsive gambling, uncontrollable shopping and a sudden obsession with sex.
The problems with the drugs, called dopamine agonists, are serious enough that the researchers say the Food and Drug Administration should require the medicines to carry what’s called a black-box warning, one of the most prominent and serious cautions used for prescriptions drugs.
Some of the drugs are also prescribed for restless leg syndrome and hyperprolactinemia, a hormonal condition that can trigger milk production.
While the problems with the dopamine agonists have been noted in the past, the recommendation for a more prominent warning comes come after researchers sifted through 2.7 million reports of drug reactions submitted to an FDA database between 2003 and 2012.
The researchers from the Institute for Safe Medicine Practices, Harvard and the University of Ottawa found 1,580 adverse drug events involving impulse control disorders. A little less than half, or 710 reports, were associated with dopamine receptor agonist drugs.
The link was strongest for pramipexole, brand name Mirapex, and ropinirole, brand name Requip. The instructions for doctors who are thinking about prescribing Mirapex already carry a warning that says patients taking the medicine “may experience compulsive behaviors and other intense urges.” Requip, a treatment for restless
The results were published online Monday by JAMA Internal Medicine.
Back in 2005, doctors from the Mayo Clinic reported 11 cases of patients who became compulsive gamblers after taking dopamine agonists. A 52-year-old man lost $100,000 in casinos after previously gambling only once in his life. He also became fixated on pornography and obsessed with sex, carrying on extramarital affairs. A month after stopping the drug, he was his old self.
Doctors and patients may have overlooked the problems. In a commentary accompanying the latest findings, two Johns Hopkins doctors wrote that nausea, dizziness and other physical side effects are more typical parts of the conversations between doctors and patients about drugs. “During an office visit, a patient is unlikely to spontaneously mention, ‘By the way, doctor I lost $250,000 in casinos last week’ or ‘I spend all night on Internet pornography sites and am soliciting prostitutes,’ ” they wrote.
Neurologist Howard Weiss, a co-author of the commentary, tells Shots that these drug-related compulsive behaviors haven’t gotten the attention in the medical community that they deserve. A heightened warning in the drugs’ instructions could help make the risk clearer, Weiss says. The behavioral problems, he says, “are more important than 99 percent of the other side effects that are being listed.”
Weiss says he’s had at least three patients who have lost their homes because of bankruptcy after taking the drugs.
When he asked an elderly patients taking one of the drugs if she ever gambled, she replied, “Gambling is the work of the devil.” But it turned out she had been buying hundreds of dollars’ worth of lottery tickets a week, a habit she didn’t consider to be gambling.
Weiss says the behavioral problems usually go away after patients stop taking the medicines. He also says the drug combination carbidopa-levodopa, another Parkinson’s treatment, works better and doesn’t increase the risk for impulsive behavior.